Alert archive / New York / Special Marine Warnings in 2021

Special Marine Warning 55, NWS Buffalo, NY

July 13, 2021

NWS Buffalo, NY issued this special marine warning at Jul 13, 2021, 8:00 PM EDT. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2021, 8:00 PM EDT (00:00 UTC)
Expired
Jul 13, 2021, 8:45 PM EDT
In force
45 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
40.0 mph

The radar

The Ft Drum radar (KTYX), 47 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2021-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2021-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
-49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

843 
WHUS51 KBUF 140000
SMWBUF
LOZ045-064-065-140045-
/O.NEW.KBUF.MA.W.0055.210714T0000Z-210714T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
800 PM EDT Tue Jul 13 2021

The National Weather Service in Buffalo has issued a

* Special Marine Warning for...
  Lake Ontario from North Pond to Cape Vincent...

* Until 845 PM EDT.

* At 759 PM EDT, a strong thunderstorm was located near Stony Point,
  or 19 nm north of Mexico Bay, moving east at 25 knots.

  HAZARD...Wind gusts to 40 knots and small hail.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Pillar Point, Black River Bay, Tibbets Point, Southwick Beach,
  Sackets Harbor, North Pond, Henderson Harbor, Westcott Beach,
  Chaumont Bay, Stony Point, Sandy Island Beach and Cape Vincent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

Frequent lightning is occurring with this storm. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.

&&

LAT...LON 4393 7608 4387 7609 4382 7618 4371 7616
      4368 7611 4364 7611 4363 7613 4366 7657
      4389 7660 4409 7644 4412 7638 4413 7625
      4412 7627 4411 7624 4412 7621 4411 7616
      4414 7613 4414 7607 4394 7604
TIME...MOT...LOC 2359Z 261DEG 26KT 4382 7644 

HAIL...<.75IN
WIND...40KTS

$$

JLA

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Jul 13, 5:28 PM EDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 13, 5:28 PM EDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
528 PM EDT Tue Jul 13 2021

.SYNOPSIS...
Strong to severe storms and heavy downpours are expected this
evening. Then, after a break later this evening into the
overnight, additional showers and storms are expected on
Wednesday, particularly east of the Genesee valley.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
...Strong to severe storms into early this evening with tropical
downpours as well...

Main concern for this evening will be developing severe weather.
There are several areas of focus... from west to east:

1) A line from Eastern Lake Erie SSE to NW PA will affect much
of WNY this eve. Timing for this is now through 6PM for the
Southern Tier along the PA border, and roughly 6-8PM for Metro
BUF and surrounding areas (Southtowns first, Northtowns last).
The line has weakened a little over the past hour, but should
restrengthen, particularly on its south side, as it moves NE
into the Southern Tier and Upper Genesee Valley.

2) Much of the Genesee Valley will see the above noted line move
through a little later, roughly 7-9PM. There's a possibility
that additional convection may form ahead of line, which reduces
confidence in timing a little.

3) The biggest concern is E/SE of Lake Ontario, where the best
shear, both speed and directional, buoyancy, and boundaries are
found. Expect a variety of discrete cells through early this
evening, followed possibly by a line later this evening.

Within the warm sector, we have shear of 30 kts west to 45kts
east and MLCAPE between 1500-2000J/kg.  Given continual high
wbzero heights 13+kft per 18z BUF sounding and very high PWATS
toward 2 inches, main severe hazard will be damaging wind gusts.
Severe thunderstorm watch is in effect for our entire area,
except St. Lawrence River, through 11 PM.

Torrential downpours expected too, but storms will be moving
more so than last couple days. Thus, main flooding potential
will be if storms train resulting in multiple episodes of heavy
rain at one spot. Considered flash flood watch east of Lake
Ontario where majority of high res guidance indicates heaviest
rain occurs closer to warm front into this evening, but since
those ares didn't see widespread heavy rain last night (few
spots saw 0.60-1.00) plan is to handle flash flooding hazard
with warnings if needed.

Majority of thunderstorm activity wanes mid evening onward, first
over WNY then by late evening east of Lake Ontario. Otherwise
continued warm and sultry.

Wednesday...subtle remnants of longwave trough will pass through the
region. This will be enough to touch off another round of showers
and thunderstorms. Greatest potential for heavy rain will be east of
the Genesee valley. Not as much severe, though.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
Mid-level shortwave trough axis will cross NY state Wednesday night,
allowing for some slight ridging across the region in its wake. This
will result in a much welcomed period of dry weather, albeit brief
as surface high pressure will slide across the region Wednesday
night into Thursday. Then residuals of the dry air from the high
will linger across the area Thursday prolonging the dry period.

Meanwhile, the aforementioned mid-level shortwave will have pulled
the longwave trough axis eastward over the Upper and Central Great
Lakes Thursday and Friday, which correlates to a surface low and
attendant cold front crossing the Great Lakes Thursday. Synoptic
forcing will slowly infringe on the area Thursday night causing
chances for showers and thunderstorms to increase from northwest to
southeast. Due to the slow moving nature of the cold front, showers
and thunderstorms ahead of the front will most likely enter Western
New York early Friday morning, where it will then cross the area
through the day Friday and Friday night.

Through this period, the region will lie under southwesterly flow,
advecting warm air into New York State. Highs Thursday will climb
into the mid to upper 80s. Friday will continue to be on the warm
side with highs in the upper 70s to mid 80s.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
An upper level trough will move overhead while the front slows down
as it moves into Pennsylvania and central NY Saturday. This will
promote the chance for showers across the region with better
coverage across interior portions of the forecast area.
Storms are also possible in vicinity of the front.

The upper level trough and front will linger with the chance of
showers and storms lasting through the weekend. Temperatures will
fall to near-normal through the weekend. High pressure likely Monday
with mostly dry conditions expected, except for a few showers
possible late Monday for the eastern portions of the area. Mostly
dry conditions for Tuesday as well, but a few scattered showers
can't be ruled out.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
Mainly VFR conditions are anticipated through the evening, but
with a threat of strong to severe thunderstorms into the early
evening. All sites will see a chance of stronger thunderstorms
with MVFR conditions. Right now, greatest chances for more
persistent showers and thunderstorms into early evening. Wind
gusts over 40 kts and torrential downpours will be the primary
hazards during thunderstorms.

Any convection this evening will die off during the overnight. While
general VFR conditions will be in place during the first half of the
night outside of any leftover convection...cigs will lower to IFR to
MVFR levels during the wee hours of Wednesday morning.

Outlook...

Wednesday...Generally VFR, but with periods of MVFR/IFR early
Wednesday afternoon in showers and thunderstorms.
Thursday through Saturday...Mainly VFR. A chance of showers and
thunderstorms in the afternoon.

&&

.MARINE...
A relatively weak sfc pressure gradient in the wake of warm front
will keep gentle to occasionally moderate breezes in place
throughout the Lower Great Lakes through tonight. While this
will be accompanied by negligible wave action...there will be a
heightened risk for strong thunderstorms. Mariners should be
alert for possible statements and special marine warnings
through early this evening.

Once the threat for thunderstorms dies off late this evening...
moderate south to southwest breezes will be in place for the
overnight.

On Wednesday...moderate southwesterlies will be found throughout the
region with more thunderstorms possible. While choppy conditions
will be possible at times on Lake Erie...small craft advisory
conditions are not expected to be met.

A narrow window of fair weather will be in place for Thursday with
moderate southerlies and manageable waves in the forecast.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...RSH
NEAR TERM...JLA/RSH/Zaff
SHORT TERM...EAJ
LONG TERM...HSK/SW
AVIATION...JLA/RSH/Zaff
MARINE...JLA/RSH
Hazardous weather outlook, Jul 13, 7:46 PM EDT, 14 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
746 PM EDT Tue Jul 13 2021

NYZ001>008-011>014-021-150000-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Genesee-Wyoming-Livingston-Ontario-Allegany-
746 PM EDT Tue Jul 13 2021

...SEVERE THUNDERSTORM WATCH 375 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms on Wednesday could contain another round of torrential
downpours, especially east of the Genesee valley.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010-019-020-085-150000-
Northern Erie-Chautauqua-Cattaraugus-Southern Erie-
746 PM EDT Tue Jul 13 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms on Wednesday could contain another round of torrential
downpours, especially east of the Genesee valley.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-SLZ022-024-150000-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
746 PM EDT Tue Jul 13 2021

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042>045-062>065-150000-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
746 PM EDT Tue Jul 13 2021

...SEVERE THUNDERSTORM WATCH 375 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Local storm report, Jul 13, 5:47 PM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
547 PM EDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     RIPLEY                  42.27N 79.71W
07/13/2021                   CHAUTAUQUA         NY   911 CALL CENTER

            TREES DOWN IN SOUTH RIPLEY.

0455 PM     TSTM WND DMG     SHERMAN                 42.16N 79.60W
07/13/2021                   CHAUTAUQUA         NY   911 CALL CENTER

            TREES DOWN IN SHERMAN.

0455 PM     TSTM WND DMG     PANAMA                  42.08N 79.49W
07/13/2021                   CHAUTAUQUA         NY   911 CALL CENTER

            TREES DOWN IN PANAMA.

&&
Local storm report, Jul 13, 5:57 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
557 PM EDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     1 S SHERMAN             42.15N 79.60W
07/13/2021                   CHAUTAUQUA         NY   BROADCAST MEDIA

            TREE DOWN ON I-86 EASTBOUND NEAR EXIT 14.

&&
Local storm report, Jul 13, 6:31 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
631 PM EDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     TSTM WND DMG     SCRIBA                  43.46N 76.42W
07/13/2021                   OSWEGO             NY   911 CALL CENTER

            TREES AND POWERLINES DOWN IN SCRIBA. TIME
            ESTIMATED BASED UPON RADAR.

&&
Special weather statement, Jul 13, 7:05 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Buffalo NY
705 PM EDT Tue Jul 13 2021

NYZ007-132330-
Jefferson-
705 PM EDT Tue Jul 13 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JEFFERSON COUNTY...

At 705 PM EDT, a strong thunderstorm was located over Redwood, or 15
miles north of Fort Drum, moving northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Kring Point State Park, Redwood, Alexandria Bay, Theresa, Plessis,
Oxbow and Muskellunge Lake.

This includes Interstate 81 near exit 50.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4440 7583 4439 7584 4432 7568 4429 7560
      4418 7570 4428 7598 4434 7597 4440 7586
TIME...MOT...LOC 2305Z 213DEG 28KT 4428 7580

Mitchell
Local storm report, Jul 13, 7:34 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
734 PM EDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     TSTM WND DMG     SALAMANCA               42.17N 78.72W
07/13/2021                   CATTARAUGUS        NY   911 CALL CENTER

            SEVERAL REPORTS OF TREES DOWN...TREES ON
            CARS...TREES ON HOUSES AND POWERLINES DOWN
            IN SALAMANCA.

0617 PM     TSTM WND DMG     CARROLLTON              42.12N 78.65W
07/13/2021                   CATTARAUGUS        NY   911 CALL CENTER

            TREES DOWN IN CARROLLTON. TIME ESTIMATED
            BASED ON RADAR.

0622 PM     TSTM WND DMG     ALLEGANY                42.09N 78.49W
07/13/2021                   CATTARAUGUS        NY   911 CALL CENTER

            TREES DOWN IN ALLEGANY. TIME ESTIMATED BASED
            ON RADAR.

0628 PM     TSTM WND DMG     OLEAN                   42.09N 78.43W
07/13/2021                   CATTARAUGUS        NY   911 CALL CENTER

            TREES DOWN IN OLEAN. TIME ESTIMATED BASED ON
            RADAR.

&&
Local storm report, Jul 13, 7:59 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
759 PM EDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     TSTM WND DMG     OSCEOLA                 43.50N 75.72W
07/13/2021                   LEWIS              NY   911 CALL CENTER

            TREE ON A POWERLINE IN OSCEOLA. TIME
            ESTIMATED BASED ON RADAR.

&&

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 8:04 PM EDTAreal Flood WarningBUFMonroe3 hr
Jul 13, 8:04 PM EDTSpecial Weather StatementBUFJefferson41 min
Jul 13, 8:16 PM EDTSpecial Weather StatementBUFOntario, Wayne44 min
Jul 13, 8:28 PM EDTSpecial Marine WarningBUF2 hr
Jul 13, 8:35 PM EDTSevere Thunderstorm WarningBUFCayuga, Oswego, Wayne55 min
Jul 13, 9:03 PM EDTSevere Thunderstorm WarningBUFCayuga, Wayne27 min
Jul 13, 9:25 PM EDTSevere Thunderstorm WarningBUFCayuga, Jefferson, Lewis, Oswego65 min
Jul 13, 9:38 PM EDTSpecial Marine WarningBUF82 min
Jul 13, 10:17 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis, Oswego73 min
Jul 14, 4:07 AM EDTFlash Flood WarningBUFCattaraugus, Chautauqua, Erie3 hr
Jul 14, 5:45 AM EDTSpecial Weather StatementBUFWyoming60 min
Jul 14, 7:15 AM EDTAreal Flood WarningBUFAllegany, Cattaraugus, Chautauqua, Erie, Wyoming3 hr
Jul 14, 2:16 PM EDTSpecial Weather StatementBUFNiagara59 min
Jul 14, 3:26 PM EDTSpecial Weather StatementBUFGenesee49 min
Jul 14, 5:03 PM EDTSpecial Weather StatementBUFOntario57 min

Nearby

Special Marine Warnings in New York, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.